Hail, Williamson
- When
- June 5, 3:46 PM CST
- Where
- Williamson County, 1.5 mi SSE of Leander
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.560, -97.840
An upper level short wave trough initiated isolated thunderstorms one of which produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level short wave trough initiated isolated thunderstorms one of which produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 5, 2:11 PM CST, 1 hour 35 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 311 PM CDT Mon Jun 5 2017 .SHORT TERM (Tonight through Tuesday Night)... The latest water vapor satellite loop continues to show cyclonic flow aloft across south central Texas this afternoon. This will keep our area in active northwest flow aloft for the next couple of days. We are already seeing some convection develop across the region with daytime heating and we should continue to see at least scattered convection through this evening for areas generally along and east of Highway 281. A few strong to severe storms are possible with damaging wind gusts and large hail the main concern. The latest mesoanalysis shows a corridor of steeper low-level lapse rates oriented from deep south Texas into the I-35 corridor. This would tend to favor damaging wind gusts, but as mentioned above we could certainly see some large hail. With the loss of daytime heating, we should see a decrease in the coverage of convection and we will only mention a low chance for showers and storms near the coastal plains for the overnight hours. On Tuesday, we will continue to see an active northwest flow aloft, but should also see a decrease in moisture due to northerly flow in the low-levels. Northwest flow aloft can often produce convection and with the onset of daytime heating, we will keep a low chance for showers and storms for areas generally along and east of a Georgetown to New Braunfels line. Similar to today, we should see a decrease in convection Tuesday evening with the loss of daytime heating. && .LONG TERM (Wednesday through Monday)... For Wednesday and Thursday, we will continue to see northwest flow aloft with northerly flow in the low-levels. While we can't completely rule out the possibility of some isolated convection, suspect the low-level drying will result in rain chances too low to mention in the forecast. On Friday, southerly flow in the low-levels returns by late in the day. Southerly flow in the low-levels continues for the upcoming weekend into early next week, while the subtropical ridge axis begins to nudge in from the west. This will result in near normal temperatures along with increasing humidity. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 70 89 68 90 67 / 40 20 - - 0 Austin Bergstrom Intl Airport 70 89 67 90 65 / 40 20 - 10 0 New Braunfels Muni Airport 70 89 67 90 66 / 30 10 - - - Burnet Muni Airport 67 86 66 88 65 / 30 10 - - - Del Rio Intl Airport 71 92 70 93 71 / 0 0 - - - Georgetown Muni Airport 69 87 66 89 66 / 40 20 - 10 0 Hondo Muni Airport 69 90 67 92 67 / 20 - - - - San Marcos Muni Airport 70 89 67 90 66 / 40 20 - - - La Grange - Fayette Regional 71 88 68 89 65 / 50 30 - 10 0 San Antonio Intl Airport 71 89 69 91 68 / 30 10 - - - Stinson Muni Airport 71 90 69 91 68 / 30 10 - - - && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...26 Synoptic/Grids...24 Public Service/Data Collection...Williams
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 602 AM CDT Mon Jun 5 2017 TXZ171>173-183>194-202>209-217>225-228-061115- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 602 AM CDT Mon Jun 5 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Chances of showers and thunderstorms continue today and tonight mainly along and east of Highway 83. Locally heavy rain causing minor flooding is possible along with isolated strong storms producing damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Austin/San Antonio TX
333 PM CDT MON JUN 5 2017
TXZ172-173-052115-
Williamson TX-Burnet TX-
333 PM CDT MON JUN 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILLIAMSON AND
NORTHEASTERN BURNET COUNTIES UNTIL 415 PM CDT...
At 333 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Copperas Cove, moving south at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Mahomet, Sunnylane, Joppa, Watson, Andice, Briggs and Shady Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3103 9790 3095 9785 3091 9783 3090 9781
3075 9785 3078 9816 3101 9817 3103 9816
TIME...MOT...LOC 2033Z 006DEG 35KT 3128 9794
ALLENSpecial Weather Statement
National Weather Service Austin/San Antonio TX
428 PM CDT MON JUN 5 2017
TXZ192-052215-
Travis TX-
428 PM CDT MON JUN 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TRAVIS COUNTY UNTIL
515 PM CDT...
At 428 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lakeway, or 11 miles west of Anderson Mill, moving south at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Austin, Tanglewood Forest, Lakeway, Lago Vista, Bee Cave, The Hills,
Barton Creek, Hudson Bend, Mansfield Dam, Shady Hollow, Jonestown,
Briarcliff, Sunset Valley and Lost Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3048 9789 3017 9780 3015 9788 3031 9811
3043 9813 3046 9810 3048 9810 3049 9809
TIME...MOT...LOC 2128Z 347DEG 19KT 3039 9798
ALLENThe Ft Hood radar (KGRK), 47 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702271.